Ice Storm, Garrett
- When
- February 26, 10:00 AM EST to 10:00 PM EST
- Where
- Garrett forecast zone
- Reported by
- Trained Spotter
A deepening low pressure system that developed over the Ohio Valley and moved northeastward brought mixed precipitation areas along the mountains in Pennsylvania, West Virginia, and Garrett county Maryland. While strong isentropic lift provided for mainly rain over much of the region, cold air damming along the mountains allowed for surface temperatures to remain below freezing.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A deepening low pressure system that developed over the Ohio Valley and moved northeastward brought mixed precipitation areas along the mountains in Pennsylvania, West Virginia, and Garrett county Maryland. While strong isentropic lift provided for mainly rain over much of the region, cold air damming along the mountains allowed for surface temperatures to remain below freezing. A tenth to one quarter of an inch of ice was reported in Fayette county in PA, Preston and Tucker counties in WV, and Garrett county MD.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 26, 9:18 AM EST, 42 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
918 AM EST TUE FEB 26 2013
.SYNOPSIS...
A WINTRY MIX ARRIVES FOR THE MOUNTAINS TODAY WITH RAIN EVERYWHERE
ELSE. AN UPPER LEVEL LOW PRESSURE BRINGS UNSETTLED WEATHER THROUGH
THE BALANCE OF THE WORK WEEK WITH RAIN AND SNOW SHOWERS. NO
SIGNIFICANT SNOW ACCUMULATION IS FORESEEN.
&&
.NEAR TERM /THROUGH TONIGHT/...
UPDATED FORECAST TO SLOW DOWN PCPN ONSET A FEW HOURS. SE
DOWNSLOPING WINDS ARE EATING AWAY AT RAIN SHIELD AS IT PROGRESSES
NORTHWARD. THIS HAS ALLOWED TEMPS TO CLIMB WELL INTO THE 30S AND
LOWER 40S. AS A RESULT RAISED MAXT FOR I-79 CORRIDOR /MGW-PIT/ WHERE WET
WEATHER WILL TAKE UNTIL LATE MORNING TO ARRIVE.
WINTER WEATHER HEADLINES REMAIN ON TRACK AS MESEONET OBSERVATIONS
ILLUSTRATE SUB FREEZING TEMPS. SE WINDS WILL REINFORCE COLD AIR
AND NOT ALLOW IT TO SCOUR OUT UNTIL LATE THIS AFTERNOON. SPC STORM
SCALE ENSEMBLE OF OPPORTUNITY IS IN LINE WITH PRESENT FORECAST OF
FREEZING RAIN FOR BETTER PART OF THE DAY IN THE WINTER STORM
WARNING COUNTIES.
WITH INTENSITY OF SFC CYCLONE...GUSTY WINDS CAN BE ANTICIPATED
MIDDAY THROUGH THE AFTERNOON AS DRY CONVEYOR BELT ALLOWS WINDS TO
MIX DOWN. HIGHEST ELEVATIONS SHOULD PUSH WIND ADVISORY CRITERIA.
GUSTY WINDS TO 40 MPH WILL BE COMMON ON THE WINDWARD SIDE OF THE
ALLEGHENY FRONT...WITH LOWEST SPEEDS OVER ECNTRL OHIO.
SCATTERED RAIN SHOWERS WILL TURN TO SNOW SHOWERS AFTER MIDNIGHT AS
COLD AIR AT THE SFC AND ALOFT ADVECTS INTO OHIO VALLEY. NO SNOW
ACCUM IS PREDICTED AT THIS TIME.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
CLOSED UPPER LOW WITH A STACKED SURFACE LOW WILL WOBBLE ACROSS THE
REGION THROUGH WEDNESDAY NIGHT AND BEGIN TO EXIT EAST THURSDAY.
COLD ADVECTION AND A RETURN OF DEEPER MOISTURE FOR A TIME
WEDNESDAY AND WEDNESDAY NIGHT WILL ALLOW FOR MIXED RAIN AND SNOW
WEDNESDAY CHANGING TO ALL SNOW WEDNESDAY NIGHT. MAYBE AN INCH OR
SNOW OF SNOW WEDNESDAY NIGHT WITH A BIT MORE IN THE RIDGES
POSSIBLE. BY THURSDAY SNOW SHOWERS WILL CONTINUE IN COLD ADVECTION
BEHIND SYSTEM. IN GENERAL...MODELS APPEAR TO HAVE A GOOD HANDLE
ON LOW LEVEL COLD AIR AND A BLEND OF GUIDANCE WAS USED FOR TEMPS.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
ECMWF AND GFS CONT TO INDICATE DEVELOPMENT OF AN ERN NORTH AMERICAN
TROF FOR THE LONG TERM PD. THE EXTENDED FORECAST THUS FEATURES NR
CLIMO...I.E. CHC POPS WITH SUB AVERAGE TEMPS...POSSIBLY AS MUCH AS
10 DEGREES UNDR BY THE WEEKEND.
&&
.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
MEDIUM CONFIDENCE FORECAST.
VFR WEATHER WILL GIVE WAY TO MVFR CONDITIONS THIS AFTERNOON IN
RAIN. BRIEF IFR VIS RESTRICTIONS ARE POSSIBLE WHEN RAIN MOVES
THROUGH...BUT LARGELY IT WILL BE VFR DUE TO WINDY CONDITIONS. SE
WIND GUSTS SHOULD APPROACH 35 KTS THIS AFTN...AND COULD TOP 40 KTS
AT LBE.
HIGH CONFIDENCE FOR RAIN AT EVERY TERMINAL OTHER THEN DUJ THRU 0Z.
IT IS POSSIBLE THAT PRECIPITATION AT DUJ COULD START OUT AT AS
FZRA THEN SWITCH TO RAIN. PERIOD OF FZRA SHOULD BE NO MORE THAN
AN HOUR OR TWO. GIVEN TIME PCPN WILL COMMENCE...OPTED FOR RAIN FOR
DURATION.
.OUTLOOK.../TUESDAY NIGHT THROUGH SATURDAY/...
BRIEF IFR RESTRICTIONS ARE POSSIBLE IN MODERATE RAIN OR SNOW
SHOWERS THROUGH THURSDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING UNTIL 10 PM EST THIS EVENING FOR MDZ001.
OH...NONE.
PA...WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR PAZ074-
076.
WV...WINTER STORM WARNING UNTIL 10 PM EST THIS EVENING FOR WVZ023-
041.
&&
SYNOPSIS...98
NEAR TERM...98
AVIATION...98HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 439 AM EST TUE FEB 26 2013 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073-075-WVZ001>004-012-021-022-270945- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST- LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG- INDIANA-WASHINGTON-GREENE-WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO- MARSHALL-WETZEL-MARION-MONONGALIA- 439 AM EST TUE FEB 26 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-WVZ023-041-270945- GARRETT-PRESTON-TUCKER- 439 AM EST TUE FEB 26 2013 ...WINTER STORM WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ074-076-270945- WESTMORELAND RIDGES-FAYETTE RIDGES- 439 AM EST TUE FEB 26 2013 ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2013Every state in 2013This day in weather historyWarnings in Maryland, February 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435554.